Texas, 2023

Excessive Heat in Texas, June 17 to 21, 2023

June 17 to 21, 2023 · NWS SHV · 4 events in 4 counties and zones

Very hot and moist low-level southerly winds became enhanced along and ahead of a stalled frontal boundary draped near to just north of the Interstate 20 corridor of East Texas and North Louisiana. An upper level ridge of high pressure also expanded northeast from Mexico across much of Texas.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Very hot and moist low-level southerly winds became enhanced along and ahead of a stalled frontal boundary draped near to just north of the Interstate 20 corridor of East Texas and North Louisiana. An upper level ridge of high pressure also expanded northeast from Mexico across much of Texas. As a result, afternoon temperatures climbed into the mid to upper 90s over these areas. When combined with the high humidity, heat indices ranged from 110-119 degrees from the June 17th through the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 17, 11:51 AM CST, 9 minutes earlier.

Area forecast discussion, Jun 17, 11:51 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1251 PM CDT Sat Jun 17 2023

...New AVIATION...

.UPDATE...
Issued at 1113 AM CDT Sat Jun 17 2023

No major changes are needed to the forecast package at this time.
Ingested the latest temperature and dewpoint obs and interpolated
through afternoon highs in the low 90s north to mid/upper 90s
south, as informed by CONSShort guidance. No changes are needed to
the Heat Advisory and Excessive Heat Warning at this time, though
another extension of the Heat Advisory through the night for our
southern tiers of counties and parishes is possible with the
upcoming afternoon package.

Otherwise, updated wx grids to include severe wording overnight
tonight and through the day Sunday. Severe thunderstorms look to
develop to our west/northwest and push east/southeast through the
ArkLaTex this evening, persisting through the overnight hours.
Based on the 12Z GFS, steep lapse rates may create a threat for
very large hail north and west early as storms fire off, followed
by sufficient bulk shear to induce a damaging wind threat through
the night as storms push across the region. The tornado threat is
comparably low, but still nonzero.

/26/

&&

.SHORT TERM...
(Saturday through Sunday)
Issued at 353 AM CDT Sat Jun 17 2023

Still some low 80s scattered around this morning. Light NE wind in
many spots or calm with some patchy fog. Our dew points are up
there, in the low to mid 70s, except slightly cooler north of
I-30 where skies are clear. It's mostly cloudy along and south of
I-20 right now. Area radar mosaics are showing a few showers
along and east of the MS River, moving SE and fit well with the
current HRRR.

We are looking dry for the day ahead for the most part, the
chance for wet weather will be arriving this evening as a short
wave moves over Kansas and Oklahoma into Missouri and Arkansas
overnight and the light NW flow ushers activity into our area.
The WPC is happy with marginal for excessive rainfall, and rightly
so with heavy rain in short order. The SPC has an Enhanced Risk
just to our NW with McCurtain Co dipping a toe in, most of our
area except the far south parts of deep east Texas and Toledo Bend
Country lies in a Slight Risk for damaging winds primarily.

Into day two, they have posted the Enhanced Risk along and east
of I-49. The GFS and rapid refresh both favor our greatest
coverage early in the day, and recall the day two begins at 7a.m.
The WPC has a Slight Risk for the same general area as training
overnight focuses from Texarkana to Alexandria. Otherwise, the
days ahead look hot and muggy, and thus the Excessive Heat for
our southern most areas of deep east TX over into CenLa for the
afternoon 6 hour period. The Heat advisory now in effect has been
extended along and just north of I-20 into the early evening of 8
p.m. Convection coverage will just be ramping up for us. Not much
change on our temps in the short term. /24/

&&

.LONG TERM...
(Sunday Night through Saturday)
Issued at 353 AM CDT Sat Jun 17 2023

By Sunday evening, a shortwave trough responsible for the convection
earlier in the day will shift E through the Mid MS Valley, with an
attendant weak sfc front expected to become stationary over Srn AR
into NE TX. Isolated to scattered convection should remain ongoing
Sunday evening mainly over Srn AR and N LA before diminishing later
in the evening with the departure of the shortwave trough, with the
front remaining in place near or just S of the AR/LA line. The NW
flow aloft atop the NE periphery of upper ridging centered over
Cntrl Old MX into S TX, will begin to dry Sunday night, which should
finally begin to taper the active flow regime observed over the last
couple of weeks. However, the presence of this bndry will yield the
potential for compressional warming over Lower E TX Monday and
Tuesday, with readings expected to remain just shy of the century
mark. Upper ridging over the Srn Plains remains progged to amplify
through the Plains Monday, with the blocking pattern remaining in
place through much of next week, trapped by a large closed low over
the Pac NW, and a cutoff low over the Gulf States. Given the recent
rains, extensive greenup across the region, and the center of the
ridge remaining off to the W, not buying into the extensive triple
digits the NBM is advertising through midweek especially over Lower
E TX into Cntrl LA, and thus have trimmed max temps back a tad for
these areas. Convection will be harder to come by as we move deeper
into the long term period, with this mainly affecting portions of
Cntrl LA. Unfortunately, moisture pooling along and S of the sfc
front will not yield much mixing of dewpoints for the first half of
the new work week, with Heat Advisory criteria expected to be met
generally along and S of the I-20 corridor of E TX/N LA.

Slightly drier sfc air is expected to begin backdooring SW into the
area by mid to late week, especially as the closed low over the Gulf
States wobbles slowly W. Subsidence on the W side of the low should
continue to yield dry conditions over the region, although isolated
mainly afternoon convection will remain possible over the SE
sections of NCntrl LA. Rex blocking is expected to develop by the
end of the work week, which should limit much of a Wwd expansion of
the ridge, although slightly cooler and drier air should begin to
backdoor farther SW into the region for late week. This should
result in less oppressive heat conditions for mid and late week,
although hotter conditions should gradually build back into the
region by next weekend as the upper ridge axis centered over Cntrl
Old MX into Cntrl TX begins to gradually expand NE into the region
by next weekend. /15/

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Sat Jun 17 2023

For the 17/18Z TAFs, patches of MVFR cigs continue to prevail at
most area terminals, with some lifting to lower end VFR through
the afternoon. Winds of 5 to 10 kts will trend from the southwest
through the afternoon and early evening. By 03Z, a system of
storms will enter ArkLaTex airspace, progressing east through the
night and continuing into Sunday morning, particularly north of
I-20. Prevailing VCTS for impacted terminals. Reductions in
vis/cigs  The advance of these storms will be accompanied by
variable gusty winds of up to 20 kts with locally higher gusts
expected overnight and into Sunday with the strongest storms.

/26/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  94  77  94  74 /  20  30  40  30
MLU  94  75  91  73 /  10  40  50  40
DEQ  91  70  89  66 /  10  50  60  20
TXK  92  74  92  71 /  10  50  60  30
ELD  91  71  89  68 /  10  40  60  40
TYR  95  75  96  73 /  10  30  20  20
GGG  94  74  95  73 /  10  30  30  20
LFK  95  77  99  76 /  10  10  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Heat Advisory until 8 PM CDT this evening for LAZ001>006-010>014-
     021.

     Excessive Heat Warning until 8 PM CDT this evening for
     LAZ017>020-022.

OK...None.
TX...Heat Advisory until 8 PM CDT this evening for TXZ108>112-124>126-
     136>138-150-151.

     Excessive Heat Warning until 8 PM CDT this evening for TXZ149-
     152-153-165>167.

&&

SHORT TERM...26
LONG TERM....15
AVIATION...26
Hazardous weather outlook, Jun 17, 5:37 AM CST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
637 AM CDT Sat Jun 17 2023

LAZ017>020-022-TXZ149-152-153-165>167-181100-
Sabine-Natchitoches-Winn-Grant-La Salle-Cherokee-Nacogdoches-Shelby-
Angelina-San Augustine-
637 AM CDT Sat Jun 17 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Hot temperatures combined with high humidity will result in heat
indices above 110 degrees through early this evening. Therefore, an
Excessive Heat Warning is in effect until 8 PM CDT this evening. The
heat may become dangerous due to widespread power outages from severe
thunderstorms that affected the region Friday morning.

Another round of strong to severe thunderstorms will be possible
tonight across Deep East Texas and Northcentral Louisiana along a
stationary front. Damaging winds, large hail, and locally heavy
rainfall will be the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another upper level disturbance riding along and north of the
stationary front will focus additional showers and thunderstorms
across the region Sunday. Some of these storms could again be
severe, with damaging winds, large hail, and locally heavy rainfall the
primary threats. Afternoon high temperatures will climb into the mid
to upper 90s Sunday through Wednesday, and when combined with the high
humidity, will result in afternoon heat indices between 105 and 110
degrees across Deep East Texas and Northcentral Louisiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for strong to severe
thunderstorms that may affect the area.

LAZ001>006-010>014-021-TXZ108>112-124>126-136>138-150-151-181100-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Caldwell-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Rusk-Panola-
637 AM CDT Sat Jun 17 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana and northeast Texas.

.DAY ONE...Today and tonight.

Hot temperatures combined with high humidity will result in heat
indices ranging from 105 to 110 degrees. Therefore, a Heat Advisory
is in effect until 8 PM CDT this evening. The heat may become
dangerous due to widespread power outages from severe thunderstorms
that affected the region Friday morning.

Another round of strong to severe thunderstorms will be possible
tonight across Northeast Texas along a stationary front. Damaging
winds, large hail, and locally heavy rainfall will be the primary
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another upper level disturbance riding along and north of the
stationary front will focus additional showers and thunderstorms
across the region Sunday. Some of these storms could again be
severe, with damaging winds, large hail, and locally heavy rainfall the
primary threats. Afternoon high temperatures will climb into the
lower to mid 90s Sunday through Wednesday, and when combined with
the high humidity, will result in afternoon heat indices between 105
and 110 degrees across Northeast Texas and North Louisiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight for strong to severe
thunderstorms that will affect the area.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-181100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-
637 AM CDT Sat Jun 17 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

Another round of strong to severe thunderstorms will be possible
this evening and tonight across Southeast Oklahoma and Southwest
Arkansas along a stationary front. Damaging winds, large hail, and
locally heavy rainfall will be the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another upper level disturbance riding along and north of the
stationary front will focus additional showers and thunderstorms
across the region Sunday. Some of these storms could again be
severe, with damaging winds, large hail, and locally heavy rainfall the
primary threats. Afternoon high temperatures will climb into the
lower 90s Monday through Wednesday, and when combined with the humidity,
will result in afternoon heat indices between 100 and 105 degrees
across Southeast Oklahoma and Southwest Arkansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight for strong to severe
thunderstorms that will affect the area.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 excessive heat. Local standard time, as filed.

Excessive Heat, Angelina

When
June 17, 12:00 PM CST to June 21, 7:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
June 17, 12:00 PM CST to June 21, 7:00 PM CST
Where
Cherokee forecast zone
Reported by
AWOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Excessive Heat, Nacogdoches

When
June 17, 12:00 PM CST to June 21, 7:00 PM CST
Where
Nacogdoches forecast zone
Reported by
AWOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Excessive Heat, Rusk

When
June 17, 12:00 PM CST to June 21, 7:00 PM CST
Where
Rusk forecast zone
Reported by
AWOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114858, 1114859, 1114861, 1114862.